Oklahoma, 2020

Damaging Winds in Oklahoma, August 1, 2020

August 1, 2020 · NWS OUN · 3 events in 2 counties and zones

Scattered thunderstorms across northern Oklahoma produced isolated severe wind gusts during the early evening of the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms across northern Oklahoma produced isolated severe wind gusts during the early evening of the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 1, 5:19 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 1, 5:19 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
619 PM CDT Sat Aug 1 2020

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 250 PM CDT Sat Aug 1 2020

Very pleasant conditions currently thanks to a modified polar
airmass. This will be reinforced through tonight and tomorrow as a
secondary surface high moves down the central plains. Some showers
and thunderstorms are being observed along this front across north
central KS, and could make their way into northern OK by tonight.
Higher PoPs are anticipated for tomorrow afternoon through
early Monday morning mainly across portions of western OK and
adjacent north TX within WAA and northerly flow regime on the
eastern periphery of the upper ridge. Any stronger storms, however,
should remain over the TX panhandle.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 250 PM CDT Sat Aug 1 2020

Most of the extended period will be dominated by northwest flow
aloft as an upper ridge holds over the southwestern US. This will
lead to a continuation of below normal temperatures and at least
occasional storm chances as disturbances track around the
periphery of the ridge. Precipitation chances appear highest
across western and northern Oklahoma closer to convection moving
off the higher terrain to our west, especially through midweek.

Later in the week, the upper ridge is forecast to expand eastward,
which should favor northern and eastern Oklahoma more for
thunderstorm activity. This will also lead to increasing
temperatures late in the week into the weekend, with highs returning
to the 90s for most of the area with 100s for portions of southwest
Oklahoma and western north Texas.

&&

.AVIATION...
(00Z TAFS)
Issued at 601 PM CDT Sat Aug 1 2020

VFR conditions and north winds generally less than 12kt. are
expected through the daytime Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  87  64  83 /  10   0  10  10
Hobart OK         66  92  66  86 /   0  20  30  20
Wichita Falls TX  67  93  67  89 /   0   0  20  10
Gage OK           62  88  61  84 /   0  20  30  20
Ponca City OK     65  84  60  82 /  20   0   0  10
Durant OK         67  93  67  89 /   0  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...03
LONG TERM....08
AVIATION...09
Hazardous weather outlook, Aug 1, 10:50 AM CST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1150 AM CDT Sat Aug 1 2020

OKZ004>048-050>052-TXZ083>090-021700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1150 AM CDT Sat Aug 1 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated thunderstorms are possible in northern Oklahoma this
evening. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Periodic thunderstorm chances are expected Sunday through much of
next week. The greatest chances currently appear to be Tuesday
night and Wednesday night. Widespread severe storms are unlikely,
but a few strong to severe storms are possible through the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 1, 6:00 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
700 PM CDT Sat Aug 1 2020

OKZ007-020030-
Grant OK-
700 PM CDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR western Grant County Until 730 PM
CDT...

AT 659 PM CDT, a strong thunderstorm was located near Wakita, moving
south at 25 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

LAT...LON 3699 9785 3668 9782 3669 9811 3670 9811
      3697 9808
TIME...MOT...LOC 2359Z 357DEG 24KT 3691 9797

WR
Special weather statement, Aug 1, 6:15 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
715 PM CDT Sat Aug 1 2020

OKZ007-012-020045-
Garfield OK-Grant OK-
715 PM CDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Garfield and
southeastern Grant Counties Until 745 PM CDT...

AT 713 PM CDT, a strong thunderstorm was located near Medford, moving
south at 40 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Medford, Pond Creek and Jefferson.

LAT...LON 3684 9791 3689 9777 3665 9755 3651 9799
TIME...MOT...LOC 0013Z 350DEG 34KT 3678 9779

WR
Special weather statement, Aug 1, 6:17 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
717 PM CDT Sat Aug 1 2020

OKZ005-010-011-020045-
Major OK-Woodward OK-Woods OK-
717 PM CDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Major...east central
Woodward and southeastern Woods Counties Until 745 PM CDT...

AT 713 PM CDT, a strong thunderstorm was located 5 miles south of
Waynoka, moving south at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...

Locations impacted include...
Waynoka and Bouse Junction.

LAT...LON 3658 9899 3659 9881 3625 9873 3631 9901
TIME...MOT...LOC 0013Z 350DEG 34KT 3650 9891

WR
Special weather statement, Aug 1, 6:25 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
725 PM CDT Sat Aug 1 2020

OKZ004-009-010-020100-
Woodward OK-Harper OK-Ellis OK-
725 PM CDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward...south
central Harper and north central Ellis Counties Until 800 PM CDT...

AT 722 PM CDT, a strong thunderstorm was located near Fort Supply,
moving south at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...

Locations impacted include...
Woodward, Fargo, Fort Supply and Tangier.

LAT...LON 3660 9963 3663 9941 3631 9931 3630 9962
TIME...MOT...LOC 0022Z 350DEG 34KT 3655 9951

WR

The radar

The Altus AFB radar (KFDR), 96 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caddo

When
August 1, 6:25 PM CST
Where
Caddo County, 0.57 mi E of Ft Cobb
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.100, -98.430

Time and location are approximated.

Thunderstorm Wind, Woodward

When
August 1, 6:50 PM CST
Where
Woodward County, 3.93 mi WSW of Tangier
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.390, -99.590

Tree downed and limbs on roadway. Time estimated by radar.

Thunderstorm Wind, Woodward

When
August 1, 6:55 PM CST
Where
Woodward County, 0.69 mi N of Woodward Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
36.450, -99.520

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915875, 915876, 915877.